Eye on Superbugs Part 2: C. diff.

superbug8 06 20148.8.14  

Written by: Selective Micro Technologies 

In this new series Eye on Superbugs, we are discussing Superbugs that are related to healthcare-acquired infections (HAI’s) and antibiotic related infections. The reason it is important to showcase these superbugs is that they are causing an abundant number of illnesses, hospitalization, and are responsible for thousands of deaths each year. It is also important to discover why these infections are occurring and how they are being spread in order to get better control over them.

C.diff: What is it?

Clostridium difficile AKA C. diff is a bacterium that causes diarrhea and sickness in people who are immunocompromised from taking antibiotics. This is typically a healthcare-acquired infection because it is passed from patient to patient by coming in contact with a contaminated surface, object, or from a healthcare worker. The symptoms of this illness include a fowl-smelling diarrhea, nausea, and fever. Patients who are found to have the bacteria are normally put in isolation in a hospital setting and extra precautions are taken to prevent the spread of the bug. Good hand-washing and thorough decontamination of patient rooms are two simple ways to prevent the spread of this infection.

It is suggested that when patients who are found to have this illness, they should be removed from current antibiotics and placed on vancomycin, or perhaps removed from antibiotics altogether. Best case scenario is that the patient recovers from the symptoms with treatment within a few days to a week. Worst case situations that have arisen are patients who have needed to have parts of their infected intestines removed surgically, whereas some have even died.

Fast facts on C. diff from the CDC:

  1. C. diff infections are very contagious especially among the elderly and people on antibiotics.
  2. C. diff can survive on contaminated surfaces of inanimate objects and people.
  3. Contracted through direct contact with the bacteria which typically occurs in a healthcare environment and is transmitted by healthcare workers from patient to patient.
  4. Treatment is typically immediate discontinuing of antibiotic taken by patient and starting an antibiotic like vancomycin.
  5. Hospitalizations have tripled in the last decade due to C. diff infections.

* Should be noted that patients who are treated with an antibiotic have shown that the infection reoccurs in about 20% as per the CDC. 

Trying to keep C. diff out of your healthcare facility? Visit our website, http://www.selectivemicro.com, for the best methods to kill C. diff with Pure Chlorine Dioxide